Back to Journals » Therapeutics and Clinical Risk Management » Volume 9

Case of femoral diaphyseal stress fracture after long-term risedronate administration diagnosed by iliac bone biopsy

Authors Nagai T, Sakamoto K, Ishikawa K, Saito E, Kuroda T, Inagaki K

Received 26 November 2012

Accepted for publication 5 February 2013

Published 30 April 2013 Volume 2013:9 Pages 191—195

DOI https://doi.org/10.2147/TCRM.S40734

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 2

Takashi Nagai, Keizo Sakamoto, Koji Ishikawa, Emi Saito, Takuma Kuroda, Katsunori Inagaki

Department of Orthopaedic Surgery, Showa University School of Medicine, Shinagwa-ku, Tokyo, Japan

Abstract: Bisphosphonate excessively inhibits bone resorption and results in pathological fracture of the femur or ilium. The subject of this study was administered risedronate for 7 years; we suspected an easy fracture of the femoral diaphysis. In this study, we report the results of this patient's bone biopsy and bone morphometric analysis. A 76-year-old female patient presented with right femoral pain. Bone mineral density of the anteroposterior surface of the 2nd to 4th lumbar vertebrae (L2-L4) was decreased and levels of bone turnover markers were high. Therefore, we initiated treatment with risedronate. As she continued the medication, urinary levels of cross-linked N-terminal telopeptides of type I collagen and alkaline phosphatase (bone-type isozyme) were found to be within the normal ranges. After 7 years of administration, the patient experienced pain when she put weight on the right femur and right femoral pain while walking. Plain radiographic examination revealed polypoid stress fracture-like lesions on the right femoral diaphysis and on the slightly distal-lateral cortical bone. Similar lesions were observed on magnetic resonance imaging and bone scintigraphy. We suspected severely suppressed bone turnover. Bone biopsy was obtained after labeling with tetracycline, and bone morphometric analysis was performed. On microscopic examination, slight double tetracycline labeling was observed. The trabeculae were narrow, and the numbers of osteoblasts and osteoclasts were decreased. Further, rates of bone calcification and bone formation were slow. Hence, we diagnosed fracture as a result of low turnover osteopathy. Risedronate was withdrawn, and Vitamin D3 was administered to improve the bone turnover. At 6 months, abnormal signals on magnetic resonance imaging had decreased and her pain while walking or undergoing the stress test disappeared as well. Thus, long-term administration of bisphosphonates may lead to easy fracture, although bone turnover markers were observed to be within the normal range. During bisphosphonate administration, physicians need to monitor closely and treat their patients for any pain experienced in the femoral region while walking or undergoing a stress test.

Keywords: bisphosphonate, severely suppressed bone turnover, risedronate

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Readers of this article also read:

Emerging and future therapies for hemophilia

Carr ME, Tortella BJ

Journal of Blood Medicine 2015, 6:245-255

Published Date: 3 September 2015

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

Methacrylic-based nanogels for the pH-sensitive delivery of 5-Fluorouracil in the colon

Ashwanikumar N, Kumar NA, Nair SA, Kumar GS

International Journal of Nanomedicine 2012, 7:5769-5779

Published Date: 15 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010